West Virginia, 2025

Damaging Wind in West Virginia, April 4, 2025

April 4, 2025 · NWS LWX · 1 event in 1 county or zone

A cluster of thunderstorms produced localized wind damage over a small portion of eastern West Virginia overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cluster of thunderstorms produced localized wind damage over a small portion of eastern West Virginia overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 4, 3:04 AM EST, 21 minutes earlier.

Area forecast discussion, Apr 4, 3:04 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
404 AM EDT Fri Apr 4 2025

.SYNOPSIS...
A front will waver across the Mid Atlantic through Sunday, when
it will finally push to the south as a cold front. A secondary
cold front will push through Monday night. Strong high pressure
will move in by mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM, the frontal zone appears to be dropping into the
northwest corner of the CWA. Lift along the tightening frontal
zone, combined with multiple perturbations aloft and lingering
elevated instability, are causing thunderstorms to flare within
a broader area of showers despite the time of day. While 00Z
guidance suggested the highest chance for showers and
thunderstorms through dawn would be north of I-66/US-50, a
north-south oriented line has recently formed in central West
Virginia. There may be enough shear and instability to sustain
this line eastward across the mountains. Current thinking is
that there is enough nocturnal low level stability to keep the
severe threat low, although gusts of 40-50 mph are plausible.
Will continue to monitor this situation.

Later this morning, the forcing aloft starts starts to decrease
and it appears showers will start to become more scattered in
nature. Meanwhile, the cold front will continue southward, with
low clouds building in behind it. This will keep temperatures
nearly steady in northern parts of the area (lower to mid 60s).
There is some uncertainty how far south the front moves before
peak heating. Somewhere near or south of I-64 there will be a
sharp increase in temperatures to the mid 80s. Additional
threats of showers and thunderstorms from mid afternoon into the
evening will be focused near the front (southern half of the
area and perhaps up the Alleghenies). Shear/instability space
along with CAM output suggests there could be a few stronger
storms in this zone, but ultimately the front may undercut most
of the development within our forecast area.

The front will remain south of the area tonight. Overrunning
will result in the potential for some light showers and drizzle
along with low clouds and fog. Lows will be in the 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will attempt to lift north on Saturday but may have a
tough time doing so due to relatively light low level wind
fields and a sharp inversion due to the low clouds and drizzle.
This will result in another day of low confidence in the
temperature forecast with a potential range of 60 to 85 across
the forecast area. Even if the surface boundary gets hung up,
heights will rise slightly aloft and the main forcing and
moisture corridor will pivot north and west of the area.
Likewise, that will be the area that has the highest chance of
showers and a few thunderstorms during the afternoon and evening
hours.

As the pattern aloft begins to shift and a wave of low pressure
passes, the front will return southward as a cold front late
Saturday night into Sunday. This will slowly increase rain
chances from northwest to southeast. At this time, instability
looks fairly limited locally, resulting in a minimal chance for
any thunderstorms. With the front bisecting the area Sunday,
there will likely be another large range in temperatures from
the 50s in the northwest to near 80 in the southeast. Even
though the front will likely be south of the area by evening,
favorable upper level dynamics and a wave of low pressure riding
the boundary will renew rain chances across the area Sunday
night. At this time, all rain looks to be beneficial in nature.
Any precipitation which lingers the second half of the night
along the Alleghenies will start to change over to snow.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Precipitation chances linger in the southeastern portions of the
forecast area on Monday, as a cold front departs off the Carolina
coast. Additionally, an area of low pressure located over the Great
Lakes will move north of the Mid-Atlantic on Monday, which will push
the associated cold front through the area Monday evening. This will
lead to a chance of upslope precipitation along the Alleghenies
overnight. High temperatures on Monday will be in the 50s to low 60s
with those at higher elevations staying in the 40s. Overnight lows
will be in the 20s to 30s in the wake of the cold front.

Conditions dry out areawide on Tuesday as Canadian high pressure
builds over the mid-atlantic through midweek. A much cooler air
mass will build overhead, with highs on Tuesday staying in the 40s
to low 50s (30s mtns). Overnight lows will be in the 20s and 30s.
Temperatures gradually warm each day with highs rebounding to the
50s and 60s on Thursday.

On Thursday, an area of low pressure develops over the central
CONUS, with the associated warm front draping across the Ohio River
Valley. As the frontal boundary approaches the area, precipitation
chances return, mainly for the western along and west of the
I-81.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Keeping an eye on thunderstorm activity approaching from the
west, which is a bit farther south than most models suggested.
Amendments will be needed based on trends. Otherwise, a cold
front will drop south through the area early this morning,
shifting winds to the northwest and lowering ceilings to MVFR.
Showers should taper off by late morning, but MVFR conditions
are likely to continue through the afternoon. CHO will stay VFR
the longest and could have potential to see a thunderstorm
during the late afternoon to early evening. IFR conditions
become increasingly likely tonight along with some visibility
reductions in mist and light rain showers. Conditions may
gradually improve Saturday, but there is some uncertainty with
how quickly the front returns northward. BWI/MTN likely keep low
ceilings the longest. Winds eventually shift back to the south
during this time.

Sub-VFR conditions will likely return Sunday and Sunday night as
the front drops back south through the area. Several waves of
showers are likely during this time, but thunder chances are
low. Gusty south winds shift to the north with frontal passage.

Winds remain out of the N/NW both Monday and Tuesday with VFR
conditions expected both days. Winds blow 5 to 10 knots on Monday
before increasing to gusts of 20 to 25 knots on Tuesday.

&&

.MARINE...
Marginal SCA conditions on the mid bay should diminish just
after sunrise. A cold front will drop through the waters today,
shifting winds from south to northwest. The front eventually
returns back north Saturday, but SE to S winds should remain
below advisory criteria through the day. Potential for SCAs will
return Saturday night in south flow and continue Sunday into
Sunday night as a cold front shifts winds back to the north.

Small Craft Advisory criteria winds are possible in the southern
portions of the waters Monday morning. Winds diminish in the
afternoon, becoming light and variable overnight. Winds increase
early Tuesday morning with SCA conditions likely through the
afternoon.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 AM EDT this morning for ANZ534-
     537-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...AVS
AVIATION...ADS/AVS
MARINE...ADS/AVS
Hazardous weather outlook, Apr 3, 4:07 AM EST, 23 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
507 AM EDT Thu Apr 3 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-040915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
507 AM EDT Thu Apr 3 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-040915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
507 AM EDT Thu Apr 3 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-040915-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
507 AM EDT Thu Apr 3 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 08:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
April 4, 3:25 AM EST
Where
Hardy County, 2.94 mi SSE of Lost City
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
38.892, -78.806

Several large trees blew down on property in the 2400 block of Middle Cove Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233796.